A variety of drugs may contribute to gynecomastia. - GreenMedInfo Summary
Drug-induced gynecomastia in children and adolescents.
Can Fam Physician. 2010 Apr ;56(4):344-5. PMID: 20393092
BC Children's Hospital, Department of Pediatrics, Room K4-226, Ambulatory Care Bldg, 4480 Oak St, Vancouver, BC V6H 3V4. firstname.lastname@example.org
QUESTION: I frequently see adolescent boys in my practice with transient gynecomastia. My management includes reassuring the boys and their families; however, I also understand that specific medication, alcohol, and drugs can cause gynecomastia. How common is this phenomenon, and what medications can induce gynecomastia? ANSWER: While gynecomastia is a physiologic phenomenon in most newborns and adolescents, it is important to consider pathologic conditions and medications that can cause breast enlargement. Antibiotics, antiulcer drugs, growth hormones, and chemotherapy have been reported to induce gynecomastia. Adolescents who use anabolic steroids, or who abuse alcohol, marijuana, heroin, or amphetamines, should be alerted to the fact that gynecomastia might develop. Treatment of drug-induced gynecomastia includes discontinuation of the offending drug. Very rarely is surgical intervention required.